Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 7, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Apr 23, 2019, 7:41 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 24, 2019, 6:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2019, 7:41 PM EDT (23:41 UTC)
- In effect from
- Apr 24, 2019, 6:00 AM EDT
- Expired
- Apr 24, 2019, 3:43 PM EDT
- In force
- 10 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993 WHUS42 KILM 232341 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 741 PM EDT Tue Apr 23 2019 NCZ106-108-SCZ054-056-240930- /O.NEW.KILM.BH.S.0007.190424T1000Z-190425T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 741 PM EDT Tue Apr 23 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Wednesday through Wednesday evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Wednesday through Wednesday evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop at east-facing area beaches in the afternoon due to strong southerly winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
3 follow-up statements
019 WHUS42 KILM 240838 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 438 AM EDT Wed Apr 24 2019 NCZ106-108-SCZ054-056-241645- /O.CON.KILM.BH.S.0007.190424T1000Z-190425T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 438 AM EDT Wed Apr 24 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Strong south southwesterly winds will develop this afternoon creating a strong south to north longshore current at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
724 WHUS42 KILM 241219 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 819 AM EDT Wed Apr 24 2019 NCZ106-108-SCZ054-056-250100- /O.CON.KILM.BH.S.0007.000000T0000Z-190425T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 819 AM EDT Wed Apr 24 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Strong south southwesterly winds will develop this afternoon creating a strong south to north longshore current at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
869 WHUS42 KILM 241943 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 343 PM EDT Wed Apr 24 2019 NCZ106-108-SCZ054-056-242045- /O.CAN.KILM.BH.S.0007.000000T0000Z-190425T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 343 PM EDT Wed Apr 24 2019 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Wilmington has cancelled the Beach Hazards Statement. Local lifeguards are reporting weak to no south-to-north longshore current at east-facing area beaches. Southerly winds not strong enough to produce a strong longshore current through this evening and therefore cancelled the beach hazards statement. $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 23, 7:19 PM EDT, 22 minutes earlier.
Area forecast discussion, Apr 23, 7:19 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 719 PM EDT Tue Apr 23 2019 .SYNOPSIS... High pressure will dominate through Thursday with warm, dry and breezy conditions. An approaching front will bring chances for showers and thunderstorms Friday afternoon and evening. High pressure returns for the weekend, and another cold front expected early next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 700 PM Tuesday...A healthy afternoon seabreeze has produced wind gusts to 25 mph along the coast and has penetrated all the way west into Marion, Dillon, and Robeson counties. With the high now centered several hundred miles off the coast, momentum from the seabreeze should seamlessly transfer into tonight's southwesterly low level jet which models show should average 25-30 knots at the 975 mb level (appx 1000 feet AGL). This should be sufficient to keep surface winds from decoupling in all but a few normally cold pocosin/inland Carolina bay locations. I've bumped forecast wind speeds and low temperatures up with this evening update. Discussion from 300 PM follows... High pressure will bring warm and dry conditions area wide for the short term period. South to southwest winds will advect warm air tonight into Wednesday, which will bring chances for afternoon highs in the mid to upper 80s, which is about 10 degrees above normal. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 300 PM Tuesday...High pressure exits offshore and low pressure returns overland, which will bring breezy southwest winds across the forecast area. Due to strong warm air advection, afternoon highs Thursday can be expected in the mid to upper 80s, which is about 10 degrees above normal for late April. Some scattered showers begin to move into the coastal plain sometime Thursday night as a cold front approaches from the west, but any developing precipitation should be light Thursday night with little to no accumulation. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 300 PM Tuesday...Active weather period ahead for Friday as a cold front approaches from the west through the day. Latest model guidance has a moderate amount of instability energy aloft, although the wind shear is at time is marginal at best. Expecting some pulse convection along the front as it moves through the region Friday, with some of the stronger storms producing high wind gusts with plenty of dry air aloft. Showers and thunderstorms should wind down Friday evening as the front passes and another high pressure settles into the forecast area. High pressure system is expected to pass directly overhead and bring a cooler airmass with afternoon highs expected in the upper 70s to lower 80s, which is closer to normal for late April. Temperatures will slowly rebound Sunday into early next week. The next approaching cold front may arrive early next week, and will bring increasing winds and more chances for precipitation. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 0Z....VFR conditions continue to prevail, with high to our south and shortwave surface trough digging in from the north. Scattered cirrus clouds move in from the west overnight for the TAF period. No fog expected overnight/early morning due to marginal moisture available and boundary winds a little too strong for fog development. Current southerly winds to become southwesterly overnight through end of TAF period, around 5kts inland and up to 10kts along the coast. Extended Outlook...VFR conditions to persist thru much of the extended period. A frontal boundary is progged to partially back- door late Wed into Thu before lifting back north. Could see MVFR from shra during Fri as low pressure passes by south of the Eastern Carolinas. .MARINE... As of 700 PM Tuesday...This afternoon's seabreeze became a bit stronger than forecast with winds near 20 kt reported from Myrtle Beach, Sunset Beach, and Wrightsville Beach. The strongest of the winds should be occurring nearshore now, with a slight decreasing trend expected later this evening. However for locations out beyond 10 miles, wind speeds should actually increase overnight as a 30 knot jet of wind just 1000 feet above the ocean surface and should help bring surface winds up to around 15 knots by 10 PM. Seas currently around 3 feet in a mix of 9-second SE swell and south 3-4 second wind waves should build by about a foot overnight. Discussion from 300 PM follows... Relatively quiet offshore for the rest of today into tonight with south/southwest winds 10 to 15 kts and wave heights between 2 and 4 feet on the high end. Southeast swell between 8 and 10 seconds expected through Wednesday. As high pressure moves offshore Wednesday, tightening pressure gradient could bring increasing southwest winds offshore and marginal small craft conditions each afternoon Wednesday through Friday. Chances for small craft conditions are higher Friday ahead of the approaching cold front that could bring increasing waves between 4 and 6 feet and southwest winds 15 to 20 kts. Southwest wave directions will be the primary direction Wednesday through Friday between 6 and 8 seconds. Conditions will quiet offshore for the weekend with another high pressure system moving across the region. Waves between 2 and 4 feet at 5 to 7 second periods for the weekend with variable winds between 10 and 15 kts. The next chances for small craft conditions and higher would potentially be early next week as another cold front approaches and brings increasing winds and waves. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MCK NEAR TERM...TRA/MCK SHORT TERM...MCK LONG TERM...MCK AVIATION...VAO
Hazardous weather outlook, Apr 23, 3:23 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 323 PM EDT Tue Apr 23 2019 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 241930- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 323 PM EDT Tue Apr 23 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-241930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 323 PM EDT Tue Apr 23 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated locations may encounter small craft advisory conditions Wednesday through Friday. Small craft conditions possible again Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.